Source: Notre Dame J. Formal Logic
Volume 48, Number 3
A fast consistency prover is a consistent polytime axiomatized theory that has short proofs of the finite consistency statements of any other polytime axiomatized theory. Krajíček and Pudlák have proved that the existence of an optimal propositional proof system is equivalent to the existence of a fast consistency prover. It is an easy observation that NP = coNP implies the existence of a fast consistency prover. The reverse implication is an open question. In this paper we define the notion of an unlikely fast consistency prover and prove that its existence is equivalent to
NP = coNP. Next it is proved that fast consistency provers do not exist if one considers RE axiomatized theories rather than theories with an axiom set that is recognizable in polynomial time.
 Buhrman, H., S. Fenner, L. Fortnow, and D. van Melkebeek, "Optimal proof systems and sparse sets", pp. 407--18 in Proceedings of the 17th Symposium on Theoretical Aspects of Computer Science (STACS'2000), vol. 1770 of Lecture Notes in Computer Science, Springer, Berlin, 2000.
 Buss, S. R., "First-order proof theory of arithmetic", pp. 79--147 in Handbook of Proof Theory, edited by S. R. Buss, vol. 137 of Studies in Logic and the Foundations of Mathematics, North-Holland, Amsterdam, 1998.
 Cook, S. A., and R. A. Reckhow, "The relative efficiency of propositional proof systems", The Journal of Symbolic Logic, vol. 44 (1979), pp. 36--50.
Mathematical Reviews (MathSciNet): MR523487
 Krajíček, J., Bounded Arithmetic, Propositional Logic, and Complexity Theory, vol. 60 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, 1995.
 Krajíček, J., and P. Pudlák, "Propositional proof systems, the consistency of first order theories and the complexity of computations", The Journal of Symbolic Logic, vol. 54 (1989), pp. 1063--79.
 Pudlák, P., "Improved bounds to the length of proofs of finitistic consistency statements", pp. 309--32 in Logic and Combinatorics (Arcata CA, 1985), edited by S. J. Simpson, vol. 65 of Contemporary Mathematics, American Mathematical Society, Providence, 1987.
Mathematical Reviews (MathSciNet): MR891256
 Pudlák, P., "On the length of proofs of finitistic consistency statements in first order theories", pp. 165--96 in Logic Colloquium '84 (Manchester, 1984), vol. 120 of Studies in Logic and the Foundations of Mathematics, North-Holland, Amsterdam, 1986.
Mathematical Reviews (MathSciNet): MR861424
 Pudlák, P., "The lengths of proofs", pp. 547--637 in Handbook of Proof Theory, edited by S. R. Buss, vol. 137 of Studies in Logic and the Foundations of Mathematics, North-Holland, Amsterdam, 1998.
 Verbitskiĭ, O. V., "Optimal algorithms for co-$\rm NP$" sets and the problem $\rm EXP\overset ?\to =\rm NEXP$, Akademiya Nauk SSSR. Matematicheskie Zametki, vol. 50 (1991), pp. 37--46, 160.